Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Blacksburg, VA

May 18, 1999Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 18, 1999, 8:27 PM EDT for Grayson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1999, 8:27 PM EDT (00:27 UTC)
Expired
May 18, 1999, 11:25 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Grayson County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1999-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1999-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 190026
FFWRNK
VAC077-WVC025-055-190325-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT TUE MAY 18 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA.
  GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA.
  MERCER COUNTY IN SOUTH CENTRAL WEST VIRGINIA.

* UNTIL 1125 PM EDT.

* AT 827 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  RAINFALL OF 3 TO 4 INCHES HAD FALLEN IN NORTHERN MERCER COUNTY
  SINCE 5 PM. MOST OF GREENBRIER COUNTY AND NORTHERN GRAYSON
  COUNTY HAD RECIEVED 2 TO 3 INCHES OF RAIN SINCE 5 PM.

  ADDITIONAL THUNDERSTORMS WITH VERY HEAVY FRAIN WILL CONTINUE TO
  SLOWLY MOVE NORTHEAST ACROSS THESE AREAS THIS EVENING. AN
  ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS LIKELY.

* << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/KK/AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:10 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 18, 3:10 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT TUE MAY 18 1999

CONVECTION IS FIRING OVER SOME OF OUR MOUNTAIN COUNTIES WITH THE
HELP OF A LITTLE DIFFERENTIAL HEATING. MORE ORGANIZED CONVECTION IS
FURTHER WEST IN ASSOC WITH VORTMAX...BETTER INSTAB AND MID-LEVEL
INFLOW.

NGM AND ETA BOTH BRING DECENT DYNAMICS THROUGH WESTERN VA OVERNIGHT.
BEST DYNAMICS WILL SPLIT OUR REGION...BUT WILL CONTINUE WITH LIKELY
POPS IN THE WEST FOR THIS EVENING...AND LOWER THEM TO CHANCE AS WE
HEAD EAST AND INTO THE OVERNIGHT PERIOD.

THINGS CLEAR OUT TMRW AS THE VORT QUICKLY SWINGS NORTHEAST.  AM
COUNTING ON DOWNSLOPING WIND TO PRECLUDE CHANCE OF TSTMS IN THE EAST
TMRW WITH COLDER AIR COMING IN ALOFT. HIGH PRESSURE BUILDS IN OVER THE
GREAT LAKES AND BRINGS DRIER AIR THROUGH THE REMAINDER OF THE
PERIOD.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

JDS

In the hours before

Local storm report, May 18, 6:30 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
630 PM EDT TUE MAY 18 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

512 PM     5 NE RADFORD              VA   0.75 HAIL REPORTED BY
05/18/99   PULASKI                        SPOTTER

550 PM     ANTHONY                   WV   0.88 HAIL REPORTED BY
05/18/99   GREENBRIER                     SPOTTER

KK
Local storm report, May 18, 6:30 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
630 PM EDT TUE MAY 18 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

512 PM     5 NE RADFORD              VA   0.75 HAIL REPORTED BY
05/18/99   PULASKI                        SPOTTER

550 PM     ANTHONY                   WV   0.88 HAIL REPORTED BY
05/18/99   GREENBRIER                     SPOTTER

KK

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.